Advertisement
Share

Beware of blood-thinners in hospitals -- and homes

This article was originally on a blog post platform and may be missing photos, graphics or links. See About archive blog posts.

Blood-thinning drugs can save lives, preventing clots in the body and increasing the likelihood of a long life for those predisposed to heart attacks and strokes, but an unfortunately high number of patients and their families also know just how dangerous the drugs can be. Now the word is getting out in a more official capacity.

The Joint Commission, an independent, nonprofit agency that accredits U.S. healthcare organizations, is pushing the message. The organization focuses on improving the quality of care -- and one way to do that, it said today, is to take extra care with anticoagulants.

The drugs, most commonly heparin and warfarin (Coumadin) though there are other lesser-known ones that create their own problems, are often involved in medication errors. Many of the errors come from the administration of the drugs. Other problems arise because the drugs can interact with so very many other medications, raising the risk of complications and making control of the drugs’ effects considerably more difficult.

Among the reasons for the high rate of errors, the agency said:

Advertisement

* The naming, labeling and packaging of the drugs can be confusing. Syringes of one brand resemble those of another brand, for example. And some names -- such as enoxaparin, dalteparin and tinzaparin -- simply aren’t familiar enough to providers, meaning some patients may get two drugs used to treat the same problem.

* Dosing regimens, testing methods and possible interactions are extremely complex and ever-changing, making it difficult for healthcare providers to stay on top of all the information.

* The drugs are formulated for adults, so using them for children is especially problematic.

Says Joint Commission President Mark R. Chassin in a news release:

Anticoagulants are vital to maximizing the effectiveness of many medical treatments and surgical procedures that benefit patients, but the systems necessary to ensure that these drugs are used safely are not adequate.

The agency’s alert goes on to list ways that healthcare organizations can reduce the risk to their patients. The agency’s National Safety Patient Goals, expected to be implemented by next year, includes specific ways hospitals and clinics can help reduce errors as well.

The alert highlights the complex nature of blood-thinners in general. So, not ones to let a consumer-lecturing (sorry, ‘empowering’) opportunity pass us by, we’ll use this chance to urge consumers to take care with the drugs as well -- especially if they’re taking them along with a host of other medications, as elderly people and those with chronic health conditions sometimes do.

Here’s some basic information from Drugs.com on warfarin and heparin (given via injection and thus less of an issue for the average American). Many of the interaction risks are with over-the-counter drugs that many people might not think twice about -- aspirin and Pepto-Bismol, for example. Others come from drugs that become such a part of people’s lives that they seem perfectly safe and, really, not worth mentioning, right? Among those listed for warfarin are Tagamet and Prilosec for acid reflux, Paxil and Zoloft for depression and thyroid hormones. All are commonly prescribed -- and all are potentially problematic. (And those are just a few brands. Generics and other drugs under other names pose risks too.)

Then there’s food -- food with vitamin K to be exact, such as cabbage, cauliflower, soybeans, green leafy vegetables. That particular vitamin can affect how long warfarin works. Here’s more information on that from Medline Plus, part of the National Library of Medicine. And here’s what the People’s Pharmacy has to say about those and other potential food risks.

WebMD offers some practical advice on when people taking anticoagulants should consult a physician. Some are obvious to everyone (coughing up blood); some are less so (unusual bruising, a flow to the head, dizziness).

Doctors and hospitals and pharmacies can do a lot, and at the Joint Commission’s urging, they’re likely to do so. But they’re obviously not infallible -- or watching your home medicine use.

For a more in-depth look at hospital errors: Patient, protect thyself and ‘It’s never just one thing’ that leads to serious harm.

-- Tami Dennis


Advertisement